Thrombosis in three postmenopausal women receiving testosterone therapy for low libido

    loading  Checking for direct PDF access through Ovid

Abstract

Our hypothesis was that thrombosis occurring in postmenopausal women given testosterone (T) or testosterone–estradiol (TE) to improve libido was associated with a prothrombotic interaction between T or TE with underlying inherited procoagulants. In three previously healthy, postmenopausal, Caucasian women with no antecedent thrombosis and previously undiagnosed G20210A prothrombin gene heterozygosity, hyperhomocysteinemia and 4G4G homozygosity of the PAI-1 gene, we describe central retinal vein thrombosis and osteonecrosis that developed at 16 days, 2 months and 11 months in the three cases, respectively, after T or TE therapy was started. Exogenous T or TE in postmenopausal women may be associated with thrombosis, speculatively when it is superimposed on underlying procoagulants. This small observational case series can serve as a starting point for a larger observational study with greater detail on patient history, serum T and estradiol levels, and detailed PCR and serologic assessment of thrombophilia and hypofibrinolysis.

Related Topics

    loading  Loading Related Articles